Annals of Clinical Neurophysiology
Clinical, electrophysiological, cutaneous sensory, and autonomic changes in patients with multiple myeloma following bortezomib treatment
By Young Gi Min, Seungjin Choi, Yoo Jin Lee and 3 others.
Abstract
Background: Bortezomib-induced peripheral neuropathy (BIPN) is a significant adverse effect following bortezomib administration for multiple myeloma (MM).The clinical presentation of BIPN, its predictive factors, and the role of pre-existing neuropathy remain unclear.This study aimed to provide comprehensive clinical and electrophysiological profiles of BIPN, its baseline predictors, and the role of pre-existing neuropathy.Methods: This prospective longitudinal observational study involved 27 patients with newly diagnosed MM.Their neurological features were assessed before and after four cycles of bortezomib-based chemotherapy using four validated outcome measures and three types of electrophysiological testing: the reduced Total Neuropathy Score (TNS-r), Composite Autonomic Symptom Score-31, Small Fiber Neuropathy Symptom Inventory Questionnaire, Korean Neuropathic Pain Questionnaire, nerve conduction studies, quantitative sensory testing, and quantitative sudomotor axon reflex testing (QSART).Results: Bortezomib treatment significantly worsened the TNS-r (p = 0.0033), primarily due to sensory symptoms and signs, with cold pain being the most-affected sensory symptom.Significant deterioration was also observed in the sensory nerve action potential (SNAP) amplitude, cold detection threshold, and QSART score.Baseline predictors of clinically evident BIPN (TNS-r ≥3) were the ulnar compound muscle action potential amplitude, median SNAP amplitude, and QSART score.Some patients with baseline neuropathic pain or autonomic dysfunction experienced considerable improvement following treatment.Conclusions: BIPN primarily causes sensory symptoms and axonal degeneration, and may be predicted by several baseline electrophysiological parameters.The unexpected improvement in pre-existing neuropathic pain and autonomic symptoms during chemotherapy in some patients warrants further clinical and mechanistic investigations.



